New Jersey, 2007

Damaging Wind in New Jersey, August 16, 2007

August 16, 2007 · NWS PHI · 1 event in 1 county or zone

A strong thunderstorm affected the Tuckerton area and knocked down a gazebo. The fractured debris tore down some wires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong thunderstorm affected the Tuckerton area and knocked down a gazebo. The fractured debris tore down some wires. The winds also pulled down some small tree branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 8:45 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 8:45 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
945 AM EDT THU AUG 16 2007

.SYNOPSIS...
AN ENERGIZED COLD FRONT IS FORECAST TO IMPACT THE AREA LATER TODAY
AND TONIGHT. HIGH PRESSURE MOVING DOWN FROM CANADA WILL PUSH IN
BEHIND THE FRONT TOMORROW AND SETTLE OVER THE REGION FOR THE
WEEKEND. ANOTHER DISTURBANCE IS EXPECTED TO MOVE THROUGH THE REGION
AT THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAKENING MCS WAS MOVING EAST ACROSS THE AREA THIS MORNING. THE
LAST AREA OF TSTMS ASSOCIATED WITH THE MCS EXTENDED FROM JUST N OF
THE PA BORDER IN CENTRAL PA SOUTHWARD. THERE WERE SHOWERS TO THE
NORTH OF THIS AREA. THERE WAS SOME REGENERATION OF THE TSTMS IN
THE DCA AREA INDICATING IT MAY HOLD TOGETHER AS IT MOVES TO THE
EAST AND OFFSHORE. FOLLOWING TRENDS, CLOUDS AND SHOWER THREAT WITH
TSTMS SOUTH REMAINS UNTIL 17 OR 18Z. BEHIND THE MCS, THERE SHOULD
BE SOME SUNSHINE. WITH THE MCS STILL HOLDING TOGETHER, I HAVE
DROPPED ANY REFERENCES TO LIGHT PCPN.

SINCE CLOUDS WILL LIMIT THE HEAT TODAY, I HAVE LOWERED THE TEMPS A
BIT TODAY BUT STILL KEEP LOW 90S SOUTH. THE REASON...THE SOUNDINGS
SUPPORT TEMPS WELL INTO THE 90S WITH FULL SUN AND WITH THE WARM
950 MB TEMPS IN PLACE, EVEN AN HR OR TWO OF FULL SUN COULD BOOST
TEMPS TO THE LOWER 90S, ALTHOUGH IT WOULD BE LATER IN THE AFTN.

OF COURSE, WITH THE VERY WARM AIRMASS OVER THE REGION, SCTD TSTMS
ARE STILL EXPECTED WITH A SHORT WAVE COMING IN FROM THE WEST. THIS
MEANS THERE IS STILL THE THREAT OF SVR WX, MAINLY DUE TO STRONG
WINDS ALOFT POSSIBLY MIXING DOWN WITH ANY TSTMS. ONE CAVEAT
THOUGH, IF THE CLOUDS REMAIN TOO LONG, THEN THE TEMPS FCST ARE TOO
HIGH MEANING THERE WONT BE AS MUCH INSTABILITY AND THEN THE THREAT
OF SVR WOULD BE LESSENED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
IN SHORT, THE COLD FRONT IS NOW EXPECTED TO BE ACROSS THE DELAWARE
VALLEY AROUND 06Z TONIGHT AND ACROSS SUSSEX COUNTY, DE AROUND 12Z.
THIS IS ABOUT 6 HOURS OR SO FASTER THAN THE PREVIOUS FORECAST. AS
THE FRONT PUSHES SOUTH AND EAST ACROSS THE REGION TONIGHT, SHOWERS
AND THUNDERSTORMS SHOULD COME TO AN END ACROSS THE NORTHWESTERN HALF
OF THE CWA, BUT CONTINUE ELSEWHERE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
GENERALLY SPEAKING, HPC GUIDANCE WAS USED THROUGHOUT THE EXTENDED
PERIOD. THE FRONT SEEMS TO BE TRENDED THROUGH THE AREA MORE SLOWLY
FRIDAY THAN PREVIOUS MODEL RUNS, AND IT MAY TURN OUT THAT SOME AREAS
(IE SOUTHEAST) WILL HAVE TO HAVE HIGHER POPS THAN FORECAST WITH THIS
PACKAGE IF ENOUGH RESIDUAL MOISTURE AND INSTABILITY REMAIN IN PLACE.

DIURNAL CONVECTION ON THE BACK SIDE OF THE OFFSHORE-TRENDING
HIGH, ALONG WITH THE ENTRANCE OF A WEAK WARM FRONTAL-APPEARING
BOUNDARY, IS POSSIBLE SUNDAY NIGHT INTO MONDAY NIGHT. THIS
FEATURE MOVES OFF DURING TUESDAY, SO CHANCE POPS WERE CONTINUED
MONDAY AND SLIGHT CHANCE POPS TUESDAY WERE INTRODUCED.

HPC GUIDANCE TEMPERATURES AND WINDS APPEARED GOOD AND WERE BLENDED
WITH SURROUNDING OFFICES. NORMAL-RANGE HIGHS IN THE LOWER AND MID
80S, AND LOWS IN THE UPPER 50S AND 60S, WERE FORECAST THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
AT 6:30 AM, THERE WERE MIDDLE AND HIGH LEVEL CLOUDS OVERHEAD ALONG
WITH SCATTERED SPRINKLES IN OUR FORECAST AREA.

SHOWERS AND TSTMS THAT WERE IN SOUTHWESTERN PENNSYLVANIA EARLY THIS
MORNING SHOULD CONTINUE TO MOVE TO THE EAST SOUTHEAST.  THE PRECIP
IS EXPECTED TO WEAKEN AS IT APPROACHES OUR FORECAST AREA.  AS A
RESULT, WEVE SIMPLY INSERTED LIGHT SHOWERS IN THE TAFS FOR THIS
MORNING, WITH VFR CEILINGS AND VSBY VALUES.

THE MIDDLE LEVEL CLOUDS MAY DISSIPATE DURING THE LATE MORNING AND
EARLY AFTERNOON WITH HIGH LEVEL DEBRIS CLOUDS REMAINING.  AN
INCREASING SOUTH TO SOUTHWEST WIND SHOULD RESULT IN AN INCREASE IN
LOW LEVEL MOISTURE AND THE DEVELOPMENT OF AFTERNOON CUMULUS.

ADDITIONAL CONVECTION IS ANTICIPATED TO DEVELOP THIS AFTERNOON.  THE
TIMING OF ANY AFTERNOON SHOWERS AND TSTMS IS VERY UNCERTAIN AT THIS
TIME.  AS A RESULT, WEVE SIMPLY INDICATED CUMULONIMBUS IN THE TAFS
FOR THE TIME BEING.  ONCE THE SUN SETS, THE CONVECTIVE ACTIVITY IN
OUR FORECAST AREA SHOULD BEGIN TO DIMINISH.  ANY FOG DEVELOPMENT FOR
LATE TONIGHT SHOULD BE SOMEWHAT DEPENDENT ON THE AMOUNT OF RAIN THAT
FALLS TODAY INTO THIS EVENING.  AS A RESULT, WEVE DECIDED NOT TO
INCLUDE ANY VSBY RESTRICTIONS IN THE TAFS AT THIS TIME.  WELL WAIT
AND SEE.

FOR FRIDAY THROUGH SUNDAY, HIGH PRESSURE IS FORECAST TO BUILD DOWN
FROM THE NORTHWEST WITH MAINLY VFR CONDITIONS ANTICIPATED.  A WARM
FRONT APPROACHING FROM THE SOUTHWEST MAY BRING SCATTERED SHOWERS AND
TSTMS TO THE REGION FOR SUNDAY NIGHT AND MONDAY.

&&

.MARINE...
A SOUTHERLY FLOW HAS DEVELOPED AHEAD OF A COLD FRONT THAT IS
APPROACHING FROM THE NORTHWEST.  THE PRESSURE GRADIENT OVER THE
REGION IS EXPECTED TO TIGHTEN TODAY AND IT MAY RESULT IN 25 KNOT
WIND GUSTS OVER THE OCEAN WATERS OFF NEW JERSEY AND DELAWARE FROM
THIS AFTERNOON INTO THIS EVENING.  AS A RESULT, THE SMALL CRAFT
ADVISORY FROM 3:00 PM UNTIL MIDNIGHT HAS BEEN LEFT IN PLACE.

THE COLD FRONT IS FORECAST TO DROP SLOWLY THROUGH OUR REGION DURING
TONIGHT AND FRIDAY.  HIGH PRESSURE WILL FOLLOW AND IT SHOULD BRING
RELATIVELY TRANQUIL CONDITIONS FOR THE COMING WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT EDT
     TONIGHT FOR ANZ450>455.

&&

SYNOPSIS...RK
NEAR TERM...RNS
SHORT TERM...RK
LONG TERM... /
AVIATION...DI
MARINE...DI
Hazardous weather outlook, Aug 16, 4:29 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
529 AM EDT THU AUG 16 2007

NJZ001-007>010-PAZ054-055-060>062-067>069-170930-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
529 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
BESIDES DAMAGING WINDS AND LARGE HAIL, THE THUNDERSTORMS COULD
ALSO PRODUCE LOCALIZED FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FOR THIS AFTERNOON AND
EVENING.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-170930-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
529 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
BESIDES DAMAGING WINDS AND LARGE HAIL, THE THUNDERSTORMS COULD
ALSO PRODUCE LOCALIZED FLOODING.

HIGH TEMPERATURES IN THE LOWER AND MID 90S THIS AFTERNOON WILL
YIELD HEAT INDICES IN THE MID 90S TO AROUND 100.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FOR THIS AFTERNOON AND
EVENING.

ANZ450>455-170930-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
529 AM EDT THU AUG 16 2007

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

IN ADDITION, SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FOR THIS AFTERNOON AND
EVENING.

ANZ430-431-170930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
529 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FOR THIS AFTERNOON AND
EVENING.

KRUZDLO

In the hours before

Special weather statement, Aug 16, 8:56 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
956 AM EDT THU AUG 16 2007

DEZ001-002-MDZ008-012-015-019-020-PAZ067-070-161600-
NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
CHESTER-DELAWARE-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...ELKTON...
CHESTERTOWN...CENTREVILLE...EASTON...DENTON...WEST CHESTER...
MEDIA
956 AM EDT THU AUG 16 2007

...SHOWERS AND THUNDERSTORMS ARE POSSIBLE UNTIL AROUND NOON...

SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL MARYLAND AND
SOUTH CENTRAL PENNSYLVANIA THIS MORNING WERE MOVING EAST AROUND
25 MPH. THESE SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHEAST
MARYLAND...DELAWARE AND SOUTHEAST PENNSYLVANIA LATE THIS MORNING.

SOME OF THE THUNDERSTORMS COULD CONTAIN WIND GUSTS TO 35 MPH AND A
PERIOD OF HEAVY RAIN.

THE SHOWERS AND THUNDERSTORMS SHOULD MOVE EAST AND DISSIPATE THIS
AFTERNOON.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON OR
EVENING AND SOME OF THESE THUNDERSTORMS COULD HAVE STRONG GUSTY
WINDS AND VERY HEAVY RAINFALL.

RNS
Special weather statement, Aug 16, 9:55 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EDT THU AUG 16 2007

NJZ016-017-021-023-161600-
CAPE MAY-CUMBERLAND-GLOUCESTER-SALEM-
1055 AM EDT THU AUG 16 2007

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT SALEM...CUMBERLAND...
GLOUCESTER AND CAPE MAY COUNTIES...

AT 1054 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER WITH STRONG WIND GUSTS 20 MILES NORTHWEST OF DOVER DELAWARE
MOVING EAST AT 40 MPH. THE SHOWER WILL BE NEAR SALEM AROUND 1110
AM...ALLOWAY AROUND 1120 AM...WOODSTOWN AROUND 1125 AM...AND
BRIDGETON AROUND 1130 AM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER.

RNS
Special weather statement, Aug 16, 10:47 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1147 AM EDT THU AUG 16 2007

NJZ021-023-024-161645-
ATLANTIC COASTAL CAPE MAY-CAPE MAY-CUMBERLAND-
1147 AM EDT THU AUG 16 2007

...A STRONG THUNDERSTORM WILL AFFECT CAPE MAY AND CUMBERLAND
COUNTIES...

AT 1145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF VINELAND...MOVING EAST AT 35
MPH. THE THUNDERSTORM WILL BE NEAR PORT NORRIS AROUND 1150 AM...
VILLAS...NORTH CAPE MAY AROUND 1155 AM...WHITESBORO-BURLEIGH...RIO
GRANDE...ERMA AROUND NOON...CAPE MAY COURT HOUSE...WEST WILDWOOD...
WILDWOOD AND WILDWOOD CREST AROUND 1205 PM.

INTENSE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

ANOTHER THUNDERSTORM HAS DEVELOPED ACROSS LOWER DELAWARE BAY,
AND THIS WILL AFFECT PARTS OF CAPE MAY COUNTY.

FORECASTER: GORSE
Special weather statement, Aug 16, 11:18 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1218 PM EDT THU AUG 16 2007

NJZ020-022-025>027-161745-
ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-OCEAN-SOUTHEASTERN BURLINGTON-
1218 PM EDT THU AUG 16 2007

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BURLINGTON AND OCEAN
COUNTIES...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF VINELAND...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR POMONA...EGG HARBOR CITY AROUND
1230 PM...PORT REPUBLIC...ABSECON AROUND 1245 PM...MYSTIC ISLAND...
TUCKERTON AROUND 100 PM AND NORTH BEACH HAVEN AROUND 115 PM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. BATHERS AT THE BEACH SHOULD BE AWARE THAT THESE STORMS
ARE EXPECTED TO REACH THEM BETWEEN 1245 AND 100 PM.

FORECASTER:JJM

The radar

The Philadelphia radar (KDIX), 41 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ocean

When
August 16, 11:50 AM EST
Where
Ocean County, 2 mi SW of Tuckerton
Measured
47 kt (54 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
39.580, -74.356

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55157.